Life-threatening hyperkalaemia due to trimethoprim in a patient treated for Pneumocystis jirovecii pneumonia
Hyperkalaemia is a potentially life-threatening condition frequently encountered in hospitalised patients. Among the many causes of hyperkalaemia, drugs have often been implicated. In the South African context, with the high burden of HIV, there is an increased incidence of opportunistic infections such as Pneumocystis jirovecii pneumonia (PJP), and consequently many patients receive high doses of trimethoprim-sulfamethoxazole. A lesser-known side-effect of the trimethoprim component of this combination antibiotic is hyperkalaemia. We report a case in which life-threatening hyperkalaemia developed after institution of high-dose co-trimoxazole for PJP.
N du Plooy, Department of Medicine, Faculty of Health Sciences, University of Cape Town and Groote Schuur Hospital, Cape Town, South Africa
B Rayner, Head, Nephrology and Hypertension, Department of Medicine, Faculty of Health Sciences, University of Cape Town, South Africa
Full TextPDF (84KB)
Cite this article
Date published: 2019-01-31
Full text views: 1017